Alert archive / Wisconsin / Special Weather Statements in 2015

Special Weather Statement, NWS Twin Cities, MN

August 18, 2015Barron County, Dunn County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Aug 18, 2015, 7:15 PM CDT for Barron County, Dunn County, Wisconsin. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2015, 7:15 PM CDT (00:15 UTC)
Expired
Aug 18, 2015, 9:15 PM CDT
In force
2 hr
Issued by
NWS Twin Cities, MN

Counties Barron County, WI, Dunn County, WI

The radar

The Minneapolis radar (KMPX), 134 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2015-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2015-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WWUS83 KMPX 190015
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
715 PM CDT TUE AUG 18 2015
 
WIZ014-015-023-025-026-190215-
ST. CROIX-PEPIN-POLK-BARRON-DUNN-
715 PM CDT TUE AUG 18 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

ST. CROIX...PEPIN...POLK...BARRON...DUNN...

AT 711 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED 
FLOODING WAS LOCATED NEAR SPRING VALLEY...BALDWIN AND GLENWOOD CITY. 
RAINFALL RATES ARE RANGING FROM 1 TO 1.5 INCHES AN HOUR FROM EASTERN 
POLK...EASTERN ST CROIX AND MUCH OF BARRON AND DUNN COUNTY.  

LOCATIONS IMPACTED INCLUDE... MENOMONIE...RICE LAKE...BARRON
...AMERY...CHETEK...CUMBERLAND...BALDWIN...CAMERON...WOODVILLE... 
GLENWOOD CITY...COLFAX AND BOYCEVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 21 AND 56.
 U.S. HIGHWAY 53 BETWEEN MILE MARKERS 122 AND 152.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4523 9159 4519 9167 4467 9166 4466 9214
      4486 9213 4487 9237 4573 9235 4572 9215
      4564 9215 4564 9155
TIME...MOT...LOC 0011Z 208DEG 16KT 4512 9223 
$$

DWE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:58 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 18, 2:58 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
258 PM CDT TUE AUG 18 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 258 PM CDT TUE AUG 18 2015

VERY POWERFUL LOW PRESSURE MOVING FROM SOUTHWEST MN TO THE ARROWHEAD
REGION BY WEDNESDAY EVENING. IT IS VERY RARE TO SEE SUCH A STRONG
LOW PRESSURE SYSTEM IN THE SUMMER. IN FACT IT MAY WELL RIVAL THE LOW
PRESSURE RECORD FOR MSP.  THE HRRR AND HOPWRF ARE IN GOOD AGREEMENT
AND HAVE DONE WELL THE LAST FEW HOURS. RADAR AND OBS SUPPORT THE
IDEA OF LESS PRECIPITATION IN TERMS OF AMOUNTS AND LESS CHANCES FOR
THUNDER AFTER 02Z THIS EVENING ACROSS THE AREA. DRY SLOT REALLY TOOK
OVER FOR THIS EVENT IN SRN MN. EXPECT THE COMMA HEAD WRAP-AROUND
PRECIPITATION TO AFFECT WESTERN MN LATE THIS AFTERNOON AND SLOWLY
LIFT EAST AND NORTH THROUGH THE EVENING AND OVERNIGHT HOURS. MAIN
PRECIPITATION WILL BE OVER WRN MN AND EXTENDING TO THE ARROWHEAD. WE
CAN EXPECT SCATTERED RAIN AND AN ISOLATED SHOWER OVER CENTRAL MN
INTO WRN WI THROUGH THE OVERNIGHT HOURS...MAYBE DRIZZLE. RAIN SHOULD
DIMINSH TOWARD MORNING AND THEN SEE AN INCREASE BY MID DAY. STRONG
WINDS WILL MOVE IN OVERNIGHT WITH GUSTS INTO THE MID 30 MPH RANGE
WEDNESDAY AFTERNOON WITH MOSTLY CLOUDY SKIES AND COOL TEMPERATURES.
VERY MUCH LIKE OCTOBER.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 258 PM CDT TUE AUG 18 2015

PICKING UP THE FORECAST WEDNESDAY NIGHT...THE FOCUS REMAINS GETTING
THIS INCREDIBLY STRONG MID AUGUST SYNOPTIC SCALE STORM SYSTEM OUT OF
HERE.  BY THIS POINT...THE SURFACE LOW SHOULD BE POSITIONED OVER
WESTERN LAKE SUPERIOR AND SLIDING NORTHEAST.  IT WILL BE ESSENTIALLY
VERTICALLY STACKED AND BEGIN WEAKENING OVERNIGHT. THE HIGHLY
AMPLIFIED 500MB TROUGH WILL INTRODUCE DRY NORTHWESTERLY FLOW INTO
WESTERN MN WHICH WILL EXPAND EASTWARD BY THURSDAY MORNING. DRY AIR
WILL ACCOMPANY THE NORTHWESTERLY FLOW...SO WE'LL SEE THE CLOUDS
BEGIN TO CLEAR FROM WEST TO EAST OVERNIGHT IN WESTERN MN...THROUGH
WESTERN WI BY MIDDAY THURSDAY.  WITH CLEARING SKIES...AND THE LOW
MOVING OFF...WE'LL SEE TEMPERATURES REBOUND INTO THE MID 70S FOR
HIGHS. WESTERLY WINDS AT THE SURFACE OF 10-15 MPH ARE EXPECTED
THURSDAY...SO MUCH LESS WINDY THAN WEDNESDAY.

BY FRIDAY...A LOW PRESSURE SYSTEM WILL BE DEVELOPING NEAR
MONTANA...AND WE WILL BE ON THE BACK SIDE OF THE SURFACE RIDGE AXIS
ASSOCIATED WITH A SURFACE HIGH SLIDING EAST FROM THE CENTRAL PLAINS
TOWARD THE OHIO RIVER VALLEY....WHICH MEANS AN INCREASE IN SOUTHERLY
WINDS IS EXPECTED.  WIND SPEEDS ARE FORECAST TO BE AROUND 15-20 MPH
WITH GUSTS OVER 20...AND TEMEPRATURES WILL WARM INTO THE LOW 80S
ONCE AGAIN.  MAYBE MORE NOTICEABLY...WILL BE THE DEW POINTS RISING
INTO THE MID 60S BY FRIDAY AFTERNOON.

FOR THE WEEKEND...THE AFOREMENTIONED SYSTEM IN MONTANA WILL BE THE
FEATURE OF CONCERN.  THE SURFACE LOW IS EXPECTED TO PROGRESS
EASTWARD ALONG THE INTERNATIONAL BORDER SATURDAY THROUGH
SUNDAY...BUT A NORTH-SOUTH ORIENTED COLD FRONT WILL BE THE FOCUS FOR
SHOWER AND THUNDERSTORM ACTIVITY TO DEVELOP IN OUR AREA...MOST
LIKELY SATURDAY AFTERNOON THROUGH THE OVERNIGHT HOURS.  THIS SHOULD
BE A PROGRESSIVE LINE OF THUNDERSTORMS ALONG THE BOUNDARY...SO BY
SUNDAY MORNING WE SHOULD BE BACK IN DRIER NORTHWESTERLY FLOW AND
COOLER TEMEPRATURES.  WILL HAVE TO SEE HOW THIS SYSTEM DEVELOPS IN
THE FUTURE MODEL GUIDANCE AS TIMING ISSUES ARE QUITE COMMON THIS FAR
OUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1259 PM CDT TUE AUG 18 2015

A VERY MESSY TAF PERIOD AS DRY SLOT IS REALLY OVER TAKING AREA
AND LIMITING PRECIPITATION CHANCES FOR THE AFTERNOON AS WELL AS THE
POTENTIAL FOR ANY SEVERE WEATHER LATER. ON TOP OF THAT VERY STRONG
EASTERLY WINDS IN THE 40KT RANGE ACROSS SOUTH CENTRAL MN NOTED EARLY
THIS AFTERNOON AND ARE REFLECTED IN THE KRWF FOR A SHORT PERIOD.
WILL KEEP MENTION OF TSRA IN TAFS FOR THE EARLY AFTERNOON HOURS IN
THE EASTERN PART OF MN AND WESTERN WI BUT CONFIDENCE IS WANING. DO
EXPECT CEILINGS TO REMAIN LOW AND BE AROUND THE 007 TO 012 FOOT
LEVEL DEPENDING ON TIME OF NIGHT AND ANY SUBSEQUENT SHOWER
ACTIVITY. FOR SURE WE CAN EXPECT WEDNESDAY TO BE VERY BREEZY WITH
LOW CLOUDS AND ISOLATED SHOWERS...VERY UNLIKE MID AUGUST AND MORE
LIKE OCTOBER.

KMSP...THE LATEST MODEL TRENDS ARE DECREASING ANY TSRA POTENTIAL
FOR THE LATER AFTERNOON AND EARLY EVENING HOURS AND RADAR IS
SUPPORTING THAT AT THIS POINT IN TIME. WILL KEEP THUNDER IN THE
TEMPO GROUP FOR NOW BUT DO NOT HAVE VERY GOOD CONFIDENCE ON THAT
ACTUALLY HAPPENING. COULD EASILY SEE A TAF AMD. DO EXPECT CEILINGS
TO REMAIN LOW BUT IT MAY SCATTER OUT FROM TIME TO TIME. A WINDY
DAY ON TAP AT MSP TOMORROW WITH A FEW ISOLATED SHOWERS. WIND WILL
BE THE ISSUE WITH AIRFIELD OPS...NOT SHRA.

/OUTLOOK FOR KMSP/
THU...VFR. WINDS W 10-15 KTS.
FRI...VFR. WINDS S 10-15 KTS.
SAT...VFR WITH MVFR/TSRA POSSIBLE LATE. WIND S AT 15G20 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DRL
LONG TERM...SPD
AVIATION...DRL
Hazardous weather outlook, Aug 18, 4:49 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
449 PM CDT TUE AUG 18 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
192200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
449 PM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND. THE THREAT OF SEVERE
WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

BORGHOFF

In the hours before

Local storm report, Aug 18, 2:27 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
227 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HEAVY RAIN       GRANITE FALLS           44.81N 95.54W
08/18/2015  M1.40 INCH       YELLOW MEDICINE    MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Aug 18, 4:49 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
449 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HEAVY RAIN       SW ELLENDALE            43.87N 93.30W
08/18/2015  M1.99 INCH       STEELE             MN   COCORAHS

            TWENTY FOUR HOUR TOTAL.

&&

AJZ
Local storm report, Aug 18, 5:13 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
513 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HEAVY RAIN       6 E MONTEVIDEO          44.95N 95.60W
08/18/2015  M1.70 INCH       CHIPPEWA           MN   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&

AJZ
Special weather statement, Aug 18, 7:15 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
715 PM CDT TUE AUG 18 2015

WIZ014-015-023-025-026-190215-
ST. CROIX-PEPIN-POLK-BARRON-DUNN-
715 PM CDT TUE AUG 18 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

ST. CROIX...PEPIN...POLK...BARRON...DUNN...

AT 711 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS LOCATED NEAR SPRING VALLEY...BALDWIN AND GLENWOOD CITY.
RAINFALL RATES ARE RANGING FROM 1 TO 1.5 INCHES AN HOUR FROM EASTERN
POLK...EASTERN ST CROIX AND MUCH OF BARRON AND DUNN COUNTY.

LOCATIONS IMPACTED INCLUDE... MENOMONIE...RICE LAKE...BARRON
...AMERY...CHETEK...CUMBERLAND...BALDWIN...CAMERON...WOODVILLE...
GLENWOOD CITY...COLFAX AND BOYCEVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 21 AND 56.
 U.S. HIGHWAY 53 BETWEEN MILE MARKERS 122 AND 152.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4523 9159 4519 9167 4467 9166 4466 9214
      4486 9213 4487 9237 4573 9235 4572 9215
      4564 9215 4564 9155
TIME...MOT...LOC 0011Z 208DEG 16KT 4512 9223

DWE

Nearby

Special Weather Statements in Wisconsin, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.